Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 143, NWS Blacksburg, VA

July 2, 2002Craig County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 2, 2002, 3:57 PM EDT for Craig County, Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2002, 3:57 PM EDT (19:57 UTC)
Expired
Jul 2, 2002, 4:45 PM EDT
In force
48 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Craig County, VA

The radar

The Roanoke radar (KFCX), 51 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1023 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1023 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

793 
WUUS51 KRNK 021957
SVRRNK
VAC045-022045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAIG COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 445 PM EDT.

* AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF NEW CASTLE...MOVING
  SOUTHWEST AT 15 MPH.

SOME LOCATIONS THREATENED THROUGH 445 PM EDT INCLUDE
  NEW CASTLE...
  SINKING CREEK...

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

03

LAT...LON 3754 8004 3757 8019 3741 8036 3737 8023

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:45 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 2, 2:45 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
245 PM EDT TUE JUL 2 2002

ATMOS HAS DEEPER MOISTR TODAY AND IS A LTL MORE SPPRTIVE OF
STORMS...SOME OF WHICH ARE BECOMING SEVERE.  CONVECTION HAS BEEN
LASTING PAST MIDNIGHT THE LAST COUPLE NIGHTS AND SEE NO REASON WHY
IT SHUDNT THE NEXT 2 NIGHTS AS WELL.  ACTIVITY SHUD ALSO CONT TO BE
FOCUSED OVER THE HIGHER TERRAIN...WITH A GRADUAL INCREASE EAST OF
THE MTNS THRU THURSDAY.

12Z AVN RUN IS VERY DEEP WITH THE TROF OVER NEW ENGLAND LATE IN THE
WEEK...MUCH LIKE THE OLDER MRF RUNS.  MOST BELIEVE THIS TO BE
OVERDONE...SO WILL HOLD TEMPS UP.  STILL WILL BRING DRIER AIR INTO
THE REGION FRI AND KEEP IT DRY THRU MONDAY.

MRF AND ECMWF BOTH INDICATING RETROGRADING THE STRONG UPR RIDGE TO
THE WEST NEXT WEEK AND DEEPENING AN EAST COAST TROF.  WILL
RELUCTANTLY ADD POPS FOR TUE AS MRF PROGGING AN IMPRESSIVE FRONT FOR
THAT TIME.

FCSTID = 9
ROA   71  93  71  93 /  30  30  30  40
LYH   70  93  70  92 /  30  30  30  40
DAN   73  95  73  94 /  30  30  30  40
BLF   66  85  66  84 /  40  40  30  40
LWB   65  84  65  83 /  40  40  30  40
BCB   66  86  66  85 /  30  40  30  40
TNB   64  85  64  84 /  40  40  30  40

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jul 2, 12:41 PM EDT, 3 hours 16 minutes before
VAZ009-015-021745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1241 PM EDT TUE JUL 2 2002

...THUNDERSTORMS TRACKING SOUTHWARD THROUGH PARTS OF
SMYTH AND GRAYSON COUNTIES...

A CLUSTER OF THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...SMALL HAIL
AND WIND GUSTS TO 30 MPH...WILL TRACK SOUTHWARD THROUGH SOUTHERN
SMYTH AND WESTERN GRAYSON COUNTIES VIRGINIA THROUGH 145 PM THIS
AFTERNOON. RAINFALL RATES UP TO 2 INCHES PER HOUR CAN BE EXPECTED
NEAR SUGAR GROVE...IN SMYTH COUNTY...AND TROUTDALE IN GRAYSON
COUNTY. OTHER STORMS WILL ALSO TRACK SOUTHWARD ALONG AND WEST OF
THE BLUERIDGE EARLY THIS AFTERNOON.

JW
Special weather statement, Jul 2, 1:11 PM EDT, 2 hours 46 minutes before
NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-021830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
111 PM EDT TUE JUL 2 2002

...STRONG THUNDERSTORMS TRACKING SOUTHWEST THROUGH THE AREA...

SCATTERED THUNDERSTORMS ACROSS EXTREME SOUTHERN WEST VIRGINIA...
THE SOUTHWEST MOUNTAINS OF VIRGINIA...AND THE NORTHERN MOUNTAINS OF
NORTH CAROLINA WILL BE STRENGTHENING AND INCREASING IN COVERAGE
HEADING INTO MID AFTERNOON. SOME OF THESE STORMS WILL HAVE VERY HEAVY
RAIN OF UP TO 2 INCHES IN LESS THAN AN HOUR...WIND GUSTS TO 40 MPH...
AND POSSIBLY SMALL HAIL. LOCATIONS MOST LIKELY TO BE AFFECTED
THROUGH 230 PM WILL INCLUDE BLUEFIELD...TAZEWELL...RICHLANDS...
MARION...THE MOUNT ROGERS AREA...AND THE WESTERN HIGHLANDS OF ASHE
AND WATAUGA COUNTIES.

JJ
Local storm report, Jul 2, 2:26 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EDT TUE JUL 02 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

610 PM     FAIRVIEW AREA             VA   0.88 INCH HAIL
07/01/02   WYTHE                          HAIL DAMAGED A VEHICLE
                                          AND COVERED THE GROUND.

210 PM     LEWISBURG                 WV   0.88 INCH HAIL
07/02/02   GREENBRIER                     REPORTED BY SKYWARN
                                          SPOTTER.
Local storm report, Jul 2, 2:47 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT TUE JUL 02 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

228 PM     1N LEWISBURG              WV   0.75 INCH HAIL
07/02/02   GREENBRIER                     REPORTED BY SKYWARN
                                          SPOTTER.

230 PM     FARLEY                    WV   0.75 INCH HAIL
07/02/02   SUMMERS
Special weather statement, Jul 2, 2:58 PM EDT, 59 minutes before
VAZ007-009>011-018-019-WVZ042>045-022100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
258 PM EDT TUE JUL 2 2002

...STRONG THUNDERSTORMS TRACKING SOUTHWEST THROUGH THE AREA...

A CLUSTER OF STRONG THUNDERSTORMS ACROSS SOUTHEAST WEST
VIRGINIA...AND THE VIRGINIA BORDER COUNTIES...IS DRIFTING SLOWLY
SOUTHWEST. SOME OF THESE STORMS ARE PRODUCING UP TO NICKEL SIZE
HAIL...AND LARGE AREAS ARE RECEIVING TORRENTIAL DOWNPOURS. RADAR
ESTIMATES THAT MOST OF SOUTHERN AND EASTERN GREENBRIER COUNTY...
SUMMERS...MONROE AND MERCER COUNTIES...HAVE GOTTEN AROUND 2 INCHES
OF RAIN. THIS HEAVY RAIN WILL SPREAD SLOWLY SOUTHWARD INTO THE
VIRGINIA BORDER COUNTIES OF ALLEGHANY...CRAIG...GILES...AND
TAZEWELL BY 400 PM. ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS POSSIBLE
IN SOUTHEAST WEST VIRGINIA THROUGH 400 PM. THIS WILL AT LEAST CAUSE
SOME FLOODING OF LOW LYING AREAS...AND MAY BRING CREEKS OUT OF
THEIR BANKS.

IF YOU ARE IN THE AREA OF THESE STORMS...SEEK SAFE INDOOR SHELTER
UNTIL THEY PASS. MOTORISTS SHOULD BE PREPARED FOR WATER COVERED
ROADS. THOSE LIVING ALONG CREEKS AND SMALL STREAMS SHOULD BE PREPARED
TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR A FLASH FLOOD
WARNING IS ISSUED.

JJ
Local storm report, Jul 2, 3:26 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 PM EDT TUE JUL 02 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

316 PM     NORTH BLACKSBURG          VA   1.00 INCH HAIL
07/02/02   MONTGOMERY

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:08 PM EDTSevere Thunderstorm WarningRNKMontgomery, City of Radford37 min
Jul 2, 3:12 PM EDTSevere Thunderstorm WarningRNKBland33 min
Jul 2, 3:18 PM EDTSevere Thunderstorm WarningRNKAlleghany, Craig27 min
Jul 2, 3:20 PM EDTSevere Thunderstorm WarningRNKGiles25 min
Jul 2, 3:51 PM EDTSevere Thunderstorm WarningRNKPulaski24 min
Jul 2, 3:57 PM EDTSevere Thunderstorm WarningRNKMontgomery33 min
Jul 2, 4:07 PM EDTFlash Flood WarningRNKMontgomery3 hr
Jul 2, 4:36 PM EDTSevere Thunderstorm WarningRNKBath24 min
Jul 2, 4:40 PM EDTSevere Thunderstorm WarningRNKBotetourt50 min
Jul 2, 4:42 PM EDTSevere Thunderstorm WarningRNKWythe33 min
Jul 2, 4:46 PM EDTSevere Thunderstorm WarningRNKCarroll29 min
Jul 2, 4:57 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax48 min
Jul 2, 5:09 PM EDTSevere Thunderstorm WarningRNKMontgomery, Roanoke, City of Salem36 min
Jul 2, 5:19 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Lexington41 min
Jul 2, 5:29 PM EDTSevere Thunderstorm WarningRNKBotetourt31 min
Jul 2, 6:09 PM EDTFlash Flood WarningRNKRockbridge, City of Lexington111 min
Jul 2, 6:28 PM EDTSevere Thunderstorm WarningRNKHenry32 min
Jul 2, 7:10 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville35 min
Jul 2, 7:26 PM EDTSevere Thunderstorm WarningRNKCampbell34 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.